Visit Your Local PBS Station PBS Home PBS Home Programs A-Z TV Schedules Watch Video Donate Shop PBS Search PBS
Rollover text informationAmerican Experience Logo
A Brilliant Madness
The Film and More
Special Features
Online Poll
Game Theory
John Nash
Behind the Scenes
Online Forum

Timeline
Gallery
People and Events
Teacher's Guide

spacer above content
Online Forum


Day 1  |  Day 2  |  Day 3  |  Day 4  |  Day 5  |  Day 6

Question:
Doesn't current medical evidence show long-term use of neuroleptic psychiatric drugs can cause structural brain changes and cognitive problems? So wasn't Nash right -- that neuroleptics could have ruined his beautiful mind? And shouldn't neuroleptic users be warned?

David Oaks
Eugene, Oregon


Answered by Raquel E. Gur, M.D., Ph.D.:
Anatomic changes and cognitive difficulties have been documented in individuals with schizophrenia who have never been exposed to treatment with anti-psychotic medications. Therefore we can not conclude that treatment causes the brain changes and the cognitive deficits. Few studies have examined people longitudinally and the findings at this point are not conclusive.


Raquel E. Gur, M.D., Ph.D.


Return to the Online Forum.



Site Navigation

Special Features: Online Poll | Game Theory | John Nash
Behind the Scenes | Online Forum

A Brilliant Madness Home | The Film & More | Special Features | Timeline
Gallery | People and Events | Teacher's Guide

American Experience | Feedback | Search & Site Map | Shop | Subscribe | Web Credits

© New content 1999-2002 PBS Online / WGBH



Exclusive Corporate Funding is provided by: